If you are, or are close to, one of an estimated 1.2 million Canadians with severe food or insect allergies, you know an injection of synthetic adrenaline can help put the brakes on a potentially deadly reaction.

But although the procedure isn’t especially complex, according to Laura Bantock, director of the Western Region of Anaphylaxis Canada, there isn’t enough awareness about what she calls “emergency preparedness.”

Delivered properly, a shot of synthetic adrenaline (epinephrine) can stop anaphylactic shock — characterized by a number of allergen-triggered symptoms including difficulty breathing, cramps and collapse — and buy the patient enough time to get the help he or she needs.

The delivery method is an auto-injector, which most people know by a brand name, EpiPen; another is Twinject, a similar device which also contains a backup dose.

Using an auto-injector is simple: remove the cap, keep fingers away from the black tip so as to avoid the needle, jab the device against the muscle on the side of your thigh, and wait 10 seconds. But timing is crucial. “Fatalities are linked to delays in administering the medication,” says Bantock. “The injection must be delivered at the onset of symptoms.”

And the emergency-response process doesn’t end there. Although an injection can halt an anaphylactic reaction, it’s designed to allow patients only about 15 minutes to get proper medical assistance. That symptoms might return or worsen, or that help might be more than 15 minutes away, are real dangers.

After injection, the next step should always be a 911 call, and, in the case of children, a call to a parent. As well, a second injection might be necessary, and patients need to be particularly watchful for recurring symptoms in the days following.

“We strongly recommend that parents, patients — anyone in a position to help — practise for the occasion for which they’d need to use an auto-injector,” says Bantock, who herself has a teenager who has serious food allergies.

Especially in schools, Bantock says, it’s important to identify which students are at risk, and to be alert to any signs of immune-system distress so that assistance is as swift as possible.
For more on anaphylaxis, symptoms (some aren’t as obvious as laboured breathing), and emergency protocols, visit www.anaphylaxis.ca and www.allergysafecommunities.ca.

For auto-injector information, including video tutorials on how to use them, visit www.epipen.ca and www.twinject.ca.